Last updated: March 27, 2021
This 76-year-old female comes to the Emergency Department begrudgingly after “nearly passing out while doing the dishes.” Her son, who accompanies her, says that she has been “getting dizzy off and on when she walks.” She currently has no complaint. Her past medical history includes: Myocardial Infarction x 2, Chronic Obstructive Pulmonary Disease, and “some heart rhythm problem.” Her medications include: Coumadin, Digoxin, Lisinopril, Metoprolol and Synthroid. Her Physical Exam is as follows:
What does this ECG reveal and what do you suspect is the cause?
Think digoxin. Digoxin slows conduction through the AV node. In the case of Digoxin toxicity it can BLOCK conduction through the AV Node resulting in complete heart block. This is an example of atrial fibrillation with complete heart block. Normally, you see an irregular ventricular response with atrial fibrillation because the AV node just lets impulses though in a haphazard way resulting in irregular depolarization of the ventricles. In this case, the AV node is completely blocked. When one pacing system fails the secondary pacemaker or the backup system kicks in. In this case that is the Junction (junctional rhythm). However, just because the AV node is shut down does not mean that the atrium stops fibrillating. Therefore the fibrillation waves of atrial fib can be seen clearly on the ECG. The result: Atrial fibrillation with complete heart block which results in a perfectly regular rhythm.
Written by Judith Haluka Sep 28, 2015
Last reviewed and updated by Amanda Spier, RN, BSN on Mar 30, 2017